Eating problems during cancer and tips to help your child.
7 min - Read
The physical and emotional side effects of having cancer and its treatment can cause several changes to a child’s ability and desire to eat. Physical side effects that can alter a child’s eating patterns may include:
- Feeling or being sick (nausea and vomiting)
- Sore mouth or throat
- Dry mouth
- Altered sense of taste
- Dental problems
- Bowel changes (diarrhoea or constipation)
- Loss of appetite
- Weight gain
Some children who are upset, frightened or anxious might also not want to, or feel able to eat. The medical team, including the dietitian, will work closely with you to ensure maintenance of a good level of nutrition during treatment. In the following article, you will also find some tips to address most of the common problems that may affect your child’s ability to eat.
‘My child feels sick’
Your child may feel sick or actually be sick, which can happen for many reasons that might be down to the cancer itself, treatment or your child’s medication.
What can I do?
- There are many anti-sickness (anti-emetic) medicines available. Ask your child’s doctor or nurse which would be most suitable.
- Avoid strong smells as they often make sickness worse. Avoid stuffy rooms; fresh air can help to get rid of stale cooking smells.
- Cold food or food at room temperature usually smell less than hot foods – for example, offer tinned fruit, biscuits, dry toast, yoghurt, cereal or ice cream
- Encourage your child to eat and drink slowly.
- Try to get your child to eat small amounts of food throughout the day, little and often, rather than having large meals. See if your child could try chilled nutritional supplement drinks. (See page 34).
- Sucking boiled sweets, fruit sweets, mints, or ice-lollies may help. Dry toast or ginger biscuits may help settle your child’s stomach.
- Some children find sipping fizzy drinks such as ginger ale, cola, or fizzy water helpful.
- Avoid very greasy foods as they can make sickness worse.
‘My child’s sense of taste has changed’
Most children suffer from taste changes during their treatment. This can be due to chemotherapy, radiotherapy, medication and sometimes the cancer itself. A dry mouth can also affect taste buds. For some children, their sense of taste returns to normal a few weeks into treatment, some after treatment, and for a few it takes a little longer before foods taste pleasant again.
What can I do?
- Ask your child’s doctor or nurse about mouth care, especially if the mouth and tongue looks coated or if the saliva seems thicker than normal.
- Many children prefer strong tasting savoury foods such as ham and cold meats, spicy sausages, crisps, marmite.
- Use plastic forks and spoons. Metal utensils may cause a metallic taste on the tongue.
- If your child finds that red meat has a metallic taste, try chicken, fish, eggs, cheese, beans or pulses instead.
- Try highly-flavoured herbs and spices, marinades, sauces and pickles to flavour foods.
- If your child dislikes the flavour of salty food, try offering more sweet food instead.
- If there is a horrible taste in the mouth all of the time, try getting your child to suck fruit sweets or mints to mask the taste. Strong tasting drinks are sometimes helpful too.
- Concentrate on food that your child can taste and enjoy. The taste changes tend to come and go. Many children stick to a few things for a few days or weeks because they taste best. Don’t worry too much but if your child is avoiding many different types of food, ask to see a dietitian for more advice.
’My child has dental problems’
Certain cancer treatments, including radiation to the head or neck and high-dose chemotherapy before a stem cell transplant, can cause tooth decay. Frequent snacking and sugary foods can also affect your child’s teeth.
What can I do?
- Encourage your child to brush their teeth after snacks and meals.
- Visit the dentist regularly.
- Use soft toothbrushes, especially when your child’s gums or teeth are sensitive.
- Make sure your child rinses their mouth out with warm water.
- Limit your child’s intake of chewy candy.
‘My child has diarrhoea’
This can happen because of cancer treatments, certain medicines such as antibiotics as well as a stomach bug. Uncontrolled diarrhoea can lead to weight loss, dehydration, poor appetite, and weakness.
What can I do?
- Talk to your child’s doctor or nurse who will try to work out the cause of the diarrhoea and give any necessary medicine.
- Encourage your child to drink plenty of fluids throughout the day. Fluids include milk and milkshakes, fruit juices, soup, custard and jelly as well as tea, coffee and water. Ask for advice on how much fluid your child should drink.
- Look out for the symptoms of dehydration. These include mouth dryness, dizziness, passing urine less often or passing small amounts of dark coloured urine.
- Try to get your child to eat small amounts of food and snacks instead of big meals (see page 8 for ideas about snacks) to help your child’s stomach and intestines recover.
- Cut down on high-fibre foods such as dried fruit, baked beans and lentils as these can make poos looser.
- Ask the dietitian, doctor or nurse if your child needs to avoid any specific foods or if you are concerned in any way.
‘My child is constipated’
Constipation may be due to your child’s cancer, treatment or medication such as painkillers. Many children feel sick and go off their food when they are constipated.
What can I do?
- Talk to your child’s doctor or nurse who will try to work out the cause of the constipation and give any necessary medicine, such as laxatives.
- Ask your child’s doctor, dietitian or nurse how much fluid they should be aiming to drink each day so that you can make sure your child has the right amount.
- Make sure your child drinks plenty of fluids throughout the day as this helps to keep your child’s poo soft and easy to pass.
- Encourage your child to be active as this helps to keep the bowel moving.
- A high-fibre diet (roughage) might not help if the constipation is due to medicines or treatment. Please speak to your child’s dietitian, doctor or nurse to see if increasing the fibre in their diet would be useful. Sometimes, a high-fibre diet can make children feel bloated and windy.
’My child has lost his appetite’
Loss of appetite for food (anorexia) is one of the most common problems caused by cancer treatment. As well as losing their appetite, your child may experience a side effect called early filling, where they feel full after only a few bites of food.
What can I do?
- Ask a doctor about an appetite stimulant.
- Keep snacks handy.
- Ask a dietitian or doctor about adding nutrients to the diet as supplements.
- Serve small food portions.
- Stay calm at mealtimes; don’t rush to finish meals.
- Rule out depression.
- Encourage eating with others, such as family or friends.
- Eat whenever hungry; don’t restrict intake to mealtimes only.
- Utilize “good” days to increase your food intake.
’My child has gained too much weight’
Increased inactivity is one factor, perhaps because there's less opportunity for exercise or because the patient doesn't feel up to it. Some medications used during cancer treatment (for example, steroids) can lead to weight gain. Steroids increase the appetite and cause the body to make fat instead of muscle and to retain water. Some patients just eat too many high-calorie, high-fat foods.
What can I do?
- Delay dieting or losing weight until the cause of th weight gain is identified.
- Follow no-concentrated-sweets and no-added-salt diet if weight gain is attributed to steroids.
- Use the hunger scale.
- Exercise regularly unless contraindicated.
- Try to identify emotional and environmental reasons for overeating and snacking.
- Try to eat high-nutrition, low-calorie foods (fruit, vegetables, legumes, fish, etc.).
Constant hunger and overeating is a common problem for children taking steroids, and hospital staff have lots of experience and knowledge in how to deal with it. If you are concerned in any way, please do talk to your doctor, nurse or dietitian as they can offer help and advice on how to manage appetite at home or may assess your child’s steroid dosage to see if it can be reduced.
This article is extracted form a booklet originally written by Louise Henry MSc RD, Senior Dietitian, Royal Marsden NHS Trust, in collaboration with the CCLG Publications Committee, and completed with inputs form St Jude Children’s Reasearch Hospital
La Fondation La Roche-Posay and CCI make every effort to ensure that information provided is accurate and up-to-date at time of printing. We do not accept responsibility for information provided by third parties, including those referred to or signposted to in this publication. Information in this publication should be used to supplement appropriate professional or other advice specific to your circumstances.